What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Aug 17, 1:02 PM PST, 53 minutes earlier.
Area forecast discussion, Aug 17, 1:02 PM PST, 53 minutes before
Area Forecast Discussion
National Weather Service Portland OR
202 PM PDT Sat Aug 17 2024
.SYNOPSIS...A strong low pressure system offshore will bring
widespread wetting rain to the area this afternoon into tonight,
with concerns for localized flash flooding near ongoing
wildfire burn areas. There is also a chance of thunderstorms
across the area today, a few of which could produce severe wind
gusts and large hail from the Cascades west to the I-5
corridor. Showers taper off on Sunday, yielding a return of mild
onshore flow through much of next week.
&&
.SHORT TERM...Now through Sunday Night...Not much change in the
overall thoughts from this morning. A Severe Thunderstorm Watch has
been issued for most of the counties along the I-5 corridor eastward
to the Cascade crest, where the strongest thunderstorms are expected
to occur. The watch is currently in effect through 9 PM tonight.
Water vapor satellite imagery reveals a large and well defined upper
level low offshore of the Pacific Northwest this afternoon, while
diffluent southerly flow aloft is present across western Oregon and
Washington on the periphery of this feature. As of 1:45 PM, numerous
showers and strong thunderstorms have developed across parts of
southwest Oregon and are moving northward towards Lane County. RAP
analysis shows areas of 500-1000 J/kg of MUCAPE across the Oregon
Cascades along with effective bulk shear increasing to 35-45 kt
early this afternoon.
Southerly flow will pivot a bit more southeasterly over the course
of the day, helping to advect rich mid level moisture and enhanced
instability into the region to set the stage for widespread wetting
rain showers with embedded thunderstorms across the area this
afternoon and evening. The trigger for this activity will be a
potent, negative-tilt shortwave trough which will lift northward
across the area this afternoon, coincident with peak heating.
Temperatures will warm into the low to mid 80s in the interior
valleys and into the 70s in the higher terrain today prior to the
arrival of this feature, contributing to destabilization
characterized by MUCAPE values of 500-1500 J/kg across much of the
area away from the coast this afternoon. Additionally, strong mid
and upper level wind fields will provide ample shear values to
support organized updrafts for any thunderstorms that develop.
Finally, all of this will occur within the left exit region of a 90
kt jet streak rounding the base of the large scale trough, providing
additional forcing for ascent across northwest Oregon and southwest
Washington.
Given all of the favorable factors described above, SPC
maintains a rare slight risk for severe thunderstorms across
the Cascades today, with a marginal risk extending westward to
the I-5 corridor. For some historical context, we have to go
back nearly four years to September 2020 to find the last time
any portion of our forecast area was included in an SPC Day 1
slight risk. The primary severe threat will likely be damaging
thunderstorm wind gusts of 60+ mph given a well mixed sub cloud
layer contributing to DCAPE values of 700-1100 J/kg. That said,
can't rule out the possibility of some large hail to the size of
quarters, especially farther south over Lane County where cells
may tend to be more discreet early in the event. SPC maintains
a 15 percent chance of both severe modes for areas in the slight
risk, and a 5-15 percent chance in the marginal areas. This
means that any point in the Cascades slight risk area will have
a 15 percent chance of a severe thunderstorm occurring within 25
miles today, with a corresponding 5-15 percent chance within 25
miles of any point in the marginal risk area. In terms of
timing, hi-res guidance has been fairly consistent over the past
several runs in depicting showers and thunderstorms popping up
across Lane County around 1-2 PM this afternoon and then
spreading northward and reaching the Mt Hood and Portland areas
approximately 4-5 PM. Activity then continues into the evening
and starts to ramp down in intensity after sunset through about
midnight.
Shifting gears to the heavy rain/potential flooding aspect of
today's activity, the forecast remains largely on track with
what has been depicted in previous model runs. Yesterday's
sounding from SLE showed a precipitable water value over 1.1",
with additional moisture streaming into the area today looking
to send PWATs above 1.25" and perhaps as high as 1.50" according
to the higher end of guidance, which would be right around the
maximum values of mid August climatology. Given the ample
moisture and forcing, hi-res guidance continues to depict
rainfall rates mostly topping out around 0.75" per hour, though
latest HREF guidance does show a 5-10 percent chance of rates
locally as high as 1 inch per hour starting to show up over some
areas this afternoon. As such, will keep the Flash Flood Watch
intact along the length of the Oregon and south Washington
Cascades this afternoon into tonight. The primary areas of
concern remain the recently burned areas associated with ongoing
wildfires, but will have to also keep an eye on burn scars from
past years give the slight uptick in probabilistic guidance for
rainfall rates. Flood concerns in the inland valleys should
remain more limited in scope to some localized ponding of water
in areas that happen to see heavier rainfall rates over a
prolonged period of time, but widespread flooding concerns are
not expected in the lowlands.
Showers will ramp down in intensity and eventually taper off
from south to north through late this evening as the bulk of
the energy associated with the upper level trough shifts north
of the area into Washington. Could certainly see some lingering
shower activity into the day on Sunday and perhaps some isolated
thunderstorms into Sunday morning across southwest Washington,
but any additional rainfall will be minimal. The region will
start to settle back into a benign onshore flow regime by later
Sunday afternoon, with highs remaining in the upper 70s to
around 80 in the interior valleys. DH/CB
.LONG TERM...Monday through Friday...Little change in the
long term forecast as ensemble guidance continues to favor
mean upper level troughing over the NE Pacific through much of
next week. This will keep western Oregon and Washington in a
stable onshore flow regime through the period, bringing
seasonably mild temperatures with morning cloudiness and
afternoon highs generally in the upper 70s. The proximity to the
upper level trough will also yield continued chances for
sporadic shower activity and perhaps some minimal thunderstorm
potential at times, but no significant rainfall or strong
thunderstorm potential is expected beyond this weekend. /CB
&&
.AVIATION...VFR conditions prevail at 21Z Sat, now seeing start of
next round of convection as a shortwave lifting north across
western Oregon expected to trigger more robust thunderstorms this
afternoon into the evening hours. Hires models show most active
thunderstorms over the Cascades during this time. But valley
locations as well have a chance for thunderstorms. Approximate
timing for stronger batch of thunderstorms at TAF sites: KEUG 21Z
Sat-01Z Sun, KSLE 22Z Sat-02Z Sun, KPDX 23Z Sat-03Z Sun. After that
thunderstorm chances drop but not quite end until about 09Z Sun.
Predominantly VFR conditions throughout, though passing
thunderstorms could briefly reduce visibilities below 6SM due to
heavy rainfall. Gusty erratic winds will be possible as
thunderstorms pass through, with a 5-14% chance of severe convective
wind gusts up to 60 mph. Frequent lightning will also be possible.
PDX AND APPROACHES...Thunderstorms and showers reach KPDX around
00z Sun through about 03Z Sun, then chances drop but not quite end
until about 09Z Sun. Predominantly VFR conditions throughout,
though passing thunderstorms could briefly reduce visibilities
below 6SM due to heavy rainfall. Other impacts of thunderstorms
covered above.
&&
.MARINE...Expect benign conditions over the waters through mid next
week. Winds remain N/NW this evening then turn SW late tonight/early
Sunday as surface low pressure moves through the waters. Showers
pass through all waters on Saturday, with around a 20% chance of
isolated thunderstorms. Low pressure remains over the NE Pacific
through mid-week, maintaining SW winds. Winds are expected to
remain at 10 kts or less with gusts up to 15 kts; wind-driven
seas of around 4 feet. /mh /Sala
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...None.
&&
www.weather.gov/portland
Interact with us via social media:
www.facebook.com/NWSPortland
x.com/NWSPortland
In the hours before
Special weather statement, Aug 17, 7:57 AM PST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Portland OR
857 AM PDT Sat Aug 17 2024
ORZ105-107-116-171630-
Benton County Lowlands OR-Central Oregon Coast Range Lowlands OR-
Central Oregon Coast Range OR-
857 AM PDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN POLK...NORTH CENTRAL
BENTON AND EAST CENTRAL LINCOLN COUNTIES THROUGH 930 AM PDT...
At 857 AM PDT, Doppler radar was tracking a strong thunderstorm near
Alsea, or 12 miles southwest of Corvallis, moving north at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wren, Blodgett, Kings Valley, Summit, Burnt Woods, and Hoskins.
In Oregon this includes U.S. Highway 20 west of Corvallis between
mile markers 30 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4445 12340 4444 12360 4469 12370 4474 12338
TIME...MOT...LOC 1557Z 174DEG 31KT 4449 12351
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 17, 8:29 AM PST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Portland OR
929 AM PDT Sat Aug 17 2024
ORZ103>105-107-171700-
North Oregon Coast Range Lowlands OR-
Central Oregon Coast Range Lowlands OR-Central Coast of Oregon OR-
Central Oregon Coast Range OR-
929 AM PDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN POLK...SOUTHWESTERN
YAMHILL...NORTHWESTERN BENTON...NORTHEASTERN LINCOLN AND SOUTHERN
TILLAMOOK COUNTIES THROUGH 1000 AM PDT...
At 928 AM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Valsetz, or 20 miles northwest of Corvallis, moving
northwest at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Valsetz, Grand Ronde, Logsden, and Rose Lodge.
This includes the following highways in Oregon...
U.S. Highway 20 west of Corvallis between mile markers 28 and 31.
State Highway 18 between mile markers 17 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4467 12346 4460 12369 4497 12399 4508 12364
TIME...MOT...LOC 1628Z 156DEG 31KT 4472 12363
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 17, 1:12 PM PST, 43 minutes before
Special Weather Statement
National Weather Service Portland OR
212 PM PDT Sat Aug 17 2024
ORZ125-128-172145-
Cascades of Lane County OR-Lane County Cascade Foothills OR-
212 PM PDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LANE COUNTY
THROUGH 245 PM PDT...
At 212 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Scaredman Recreation Site, or 20 miles southwest of
Oakridge, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dorena and Disston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM PDT for
western Oregon.
&&
LAT...LON 4354 12274 4354 12287 4375 12296 4380 12260
4344 12249 4344 12274
TIME...MOT...LOC 2112Z 170DEG 22KT 4351 12273
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 17, 1:44 PM PST, 11 minutes before
Special Weather Statement
National Weather Service Portland OR
244 PM PDT Sat Aug 17 2024
ORZ118-125-128-172215-
Lane County Lowlands OR-Cascades of Lane County OR-
Lane County Cascade Foothills OR-
244 PM PDT Sat Aug 17 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN LANE COUNTY THROUGH 315
PM PDT...
At 244 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms near Hills Creek Reservoir, or 9 miles south of
Oakridge, moving north at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Oakridge, Walterville, Vida, Blue River, Hills Creek Reservoir,
Cougar Reservoir, Lookout Point Reservoir, Westfir, Nimrod, Fall
Creek Reservoir, Leaburg, Hampton, and McCredie Springs.
This includes the following highways in Oregon...
State Highway 58 between mile markers 15 and 51.
State Highway 126 from Eugene to McKenzie Bridge between mile
markers 12 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM PDT for
western Oregon.
&&
LAT...LON 4350 12220 4346 12256 4416 12287 4422 12221
TIME...MOT...LOC 2144Z 168DEG 40KT 4361 12246
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 17, 1:48 PM PST, 7 minutes before
Special Weather Statement
National Weather Service Portland OR
248 PM PDT Sat Aug 17 2024
ORZ127-172215-
Cascades of Marion and Linn Counties OR-
248 PM PDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINN COUNTY THROUGH
315 PM PDT...
At 247 PM PDT, Doppler radar was tracking a strong thunderstorm near
Tombstone Summit, or 22 miles south of Detroit, moving northwest at
30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Linn
County.
This includes the following highways in Oregon...
U.S. Highway 20 east of Albany between mile markers 68 and 73.
State Highway 22 east of Salem between mile markers 76 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM PDT for
northwestern Oregon.
&&
LAT...LON 4443 12196 4439 12206 4457 12232 4467 12210
TIME...MOT...LOC 2147Z 144DEG 26KT 4442 12204
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH